Skip to Accessibility Tools Skip to Content Skip to Footer

Vocal chord disfunction

I have vocal chord disfunction caused by the use of inhalers. Is there anyone out there with this ailment and how do you cope with it?

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The COPD.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • Morcupine
    3 years ago

    This is a very informative site from a friend, Carol. Her and her husband have VCD.
    http://cantbreathesuspectvcd.com/
    Blessings,
    Deb

  • valie
    3 years ago

    I am so surprised they are saying it’s rare. I have been on oxygen and nebulizers for a decade now and I have it. Also coughing, which I carry throat lozenges and cough medicine. Had mine looked at by a ear, nose, throat doctor and was told to eat applesauce, bananas, yogert, any thing that will coat the throat. Make sure you rinse after using the rescue inhaler. Good luck

  • Leon Lebowitz, BA, RRT moderator
    3 years ago

    Hi Valie – we are so pleased you have shared your experience with vocal cord dysfunction with our online community. It sounds like you are doing all you can to take care of yourself.
    All the best,
    Leon (site moderator)

  • tiffany1711
    3 years ago

    To rephrase that what causes vocal chord disfunction? Is it brought on by use inhalers or is it part of having COPD?

  • 1wikx54
    3 years ago

    My voice is getting lower and lower. I need to speak with my doctor about this. I thought the change in my voice was due to Prednisone, but it is probably what you said – from the inhalers. I take SYMBICORT, Turdoza and PRO Air rescue inhaler. Which inhalers do you use?

  • Leon Lebowitz, BA, RRT moderator
    3 years ago

    Hi 1wikx54 – I think that is a good approach since you indicate that your voice is continually changing pitch. You should definitely see your doctor or an ear/nose/throat specialist to evaluate the condition you describe, which appears to be changing.
    Please check back with us and let us know how you’re doing.
    Regards,
    Leon (site moderator)

  • Leon Lebowitz, BA, RRT moderator
    3 years ago

    Hi Tiffany1711. This is not only a rare condition, it is also difficult to diagnose (and distinguish from asthma, which can present with the same symptoms), but the etiology of the dysfunction is not entirely clear.
    It does not seem to be related to the use of inhalers. You may want to read more about it – there is a lot of information from reputable sources on the internet. I hope this brief answer has been helpful for you.
    Regards, Leon (site moderator)

  • tiffany1711
    3 years ago

    To rephrase thatcwhat causes vocal chord disfunction? Is it brought on by use inhalers or is it part of having COPD?

  • tiffany1711
    3 years ago

    Explain what vocal chord disfunction is please?

  • Lyn Harper, RRT moderator
    3 years ago

    Hi Sniffsmom2 – I’m sorry to hear you have VCD. As Leon pointed out, it’s a relatively rare diagnosis. I’m sure anything I have to say, you’ll have heard before, but, here goes:
    Most experts say that one of the main ways to cope with it is through pursed lip breathing and deep diaphramatic breathing. This helps relax the throat and lessen the sensation of constriction. You’ve probably seen a speech therapist but, in case you haven’t, I highly recommend it. They have exercises and special equipment that can help. They also would be able to offer expertise that I’m afraid I don’t have.

    Hopefully via the Facebook page you’ll get more suggestions and helpful comments from other members of the online community.

    Regards,
    Lyn

  • Leon Lebowitz, BA, RRT moderator
    3 years ago

    Hi Sniffsmom2 and thanks for sharing your condition with our community. As you are no doubt aware, vocal cord dysfunction (VCD) is not a commonly seen diagnosis. For our community members who are unfamiliar with it, VCD is an involuntary closing of the vocal folds or cords, that chokes off one’s breath when it occurs.
    I’m hopeful that one of our other moderators, contributors, or community members may have some more experience with this diagnosis and provide us with more information. I will also continue to look through the medical literature and discuss it with colleagues.

    You may want to visit our Facebook page to broaden the scope of our community members who can respond to you. You can find it here:https://www.facebook.com/copddotnet/

    Warm regards,
    Leon (site moderator)

  • Leon Lebowitz, BA, RRT moderator
    3 years ago

    We’re happy to be here for you, Sniffsmom!
    All the best,
    Leon (site moderator)

  • sniffsmom2 author
    3 years ago

    Thanks to everyone who commented to my post I sure did appreciate the info

  • Poll